Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2003, 1:28 PM EST for Carroll County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 1:28 PM EST (18:28 UTC)
- Expired
- Mar 20, 2003, 2:00 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Carroll County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 201828 SVRIND INC015-201900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 128 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA * UNTIL 200 PM EST * AT 118 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FLORA...OR ABOUT 11 MILES NORTHWEST OF FRANKFORT...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLORA AT 140 PM EST CAMDEN AT 145 PM EST IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4050 8668 4040 8653 4056 8637 4069 8645 $$ BIELINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:15 AM EST, 10 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 3:15 AM EST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 AM EST THU MAR 20 2003 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR TSRA THRU FRIDAY AND TEMPS TODAY/FRIDAY. AT 08Z SCATTERED SHRA WERE MOVING NE TOWARD SWRN IN. DRIER AIR WAS ACROSS SWRN IN WITH DEWPOINTS IN THE 40S. ACROSS THE FORECAST AREA /FA/ TEMPS/DEWPOINTS WERE IN THE 50S. MODELS IN FAIR AGREEMENT WITH BIG PICTURE. SOME DIFFERENCES IN POPS AND TIMING OF FRONT ON FRIDAY. NGM LOOKS TOO DRY THIS AFTN AND FRI...SO WILL BLEND ETA/GFS FOR MOST FEATURES. ATMS BECOMES UNSTABLE THIS AFTN WITH ETA BUFKIT LI/S AROUND -5 AND CAPE AROUND 1K. ANOTHER PIECE OF ENERGY ROTATES AROUND UPPER LOW INTO FA THIS AFTN. WITH INSTABILITY AND THIS ENERGY...FEEL THAT TSRA SHOULD DEVELOP...ESPECIALLY LATER THIS AFTN. WILL KEEP LIKELY POPS BUT DROP TO 60. WILL BE SOME SUN TODAY SO TEMPS SHOULD WARM TO AT LEAST MAV NUMBERS...AND COULD EXCEED THEM IF SUN PERSISTS. WILL KEEP TEMPS IN 65-70 RANGE WHICH IS NEAR MAV/MET VALUES. TONIGHT ENERGY PUSHES THRU FA AND SFC LOW/FRONT APPROACH FROM THE WEST. MAV POPS AND PREVIOUS GRIDS HAVE CATEGORICAL POPS. GOOD BET FOR PRECIP THIS EVE...BUT AFTER COORDINATION AND LOOKING AT SURROUNDING OFFICE/S GRIDS WILL DROP TO LIKELY CATEGORY...WHICH ALSO IS REASONABLE. WITH FRONT NOT ARRIVING TIL FRIDAY...WILL GO AT OR ABOVE TEMP GUIDANCE. DECENT FRONT PUSHES THRU FRI. BEST CHANCE FOR TSRA WILL BE IN THE MORNING. WILL KEEP LIKELY POPS...BUT WILL DROP TO CHC AFTER NOON IN THE GRIDS. WILL ONLY GO CHC POPS FAR SWRN FA SINCE BEST LIFT WILL BE NE OF THERE. MAV TEMPS LOOK MUCH TOO COOL SINCE THICKNESSES DON/T DROP UNTIL LATER IN DAY. WENT CLOSER TO FWC NUMBERS. THANKS TO PAH FOR COORDINATION. .IND...NONE. CS
Hazardous weather outlook, Mar 20, 5:45 AM EST, 7 hours 43 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:30 PM EST | Severe Thunderstorm Warning | IND | Carroll | 30 min |
| Mar 20, 2:01 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 44 min |
| Mar 20, 2:30 PM EST | Severe Thunderstorm Warning | IND | Tipton | 45 min |
| Mar 20, 2:37 PM EST | Severe Thunderstorm Warning | IND | Morgan | 43 min |
| Mar 20, 3:31 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 44 min |
| Mar 20, 4:41 PM EST | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Mar 20, 4:55 PM EST | Severe Thunderstorm Warning | IND | Henry | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.